Alert archive / Alabama / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 30, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 2, 2012, 3:47 PM CST for Winston County, Alabama. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 2, 2012, 3:47 PM CST (21:47 UTC)
- Expired
- Mar 2, 2012, 4:30 PM CST
- In force
- 43 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Winston County, AL
The radar
The Columbus AFB radar (KGWX), 106 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 2, 3:55 PM CST | HAIL 1 | Double Springs, AL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 2, 1:20 PM CST | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 544 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 530 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
466
WUUS54 KBMX 022147
SVRBMX
ALC133-022230-
/O.NEW.KBMX.SV.W.0030.120302T2147Z-120302T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
347 PM CST FRI MAR 2 2012
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN WINSTON COUNTY IN NORTHWEST ALABAMA...
* UNTIL 430 PM CST
* AT 344 PM CST...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
NORTH OF LYNN...AND MOVING NORTHEAST AT 50 MPH.
* LOCATIONS IMPACTED INCLUDE...
ASHRIDGE...WINSTON FREE STATE BARN...DOUBLE SPRINGS...HOUSTON
RECREATIONAL AREA...MORELAND...BRUSHY LAKE...ADDISON AND HELICON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3430 8710 3413 8710 3413 8711 3409 8755
3418 8760 3430 8731 3430 8711
TIME...MOT...LOC 2148Z 246DEG 42KT 3415 8747
$$
612 follow-up statements
838
WWUS54 KBMX 022156
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
356 PM CST FRI MAR 2 2012
ALC133-022230-
/O.CON.KBMX.SV.W.0030.000000T0000Z-120302T2230Z/
WINSTON AL-
356 PM CST FRI MAR 2 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
WINSTON COUNTY UNTIL 430 PM CST...
AT 353 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
WINSTON FREE STATE BARN...OR 11 MILES NORTHEAST OF LYNN...MOVING
NORTHEAST AT 50 MPH.
LOCATIONS IMPACTED INCLUDE...
MORELAND...BRUSHY LAKE...ADDISON...HELICON...INMANFIELD...
NESMITH...WINSTON COUNTY AIRPORT...HOUSTON...GRAYSON AND ADDISON
MUNICIPAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
&&
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3430 8710 3413 8710 3411 8749 3418 8750
3430 8731
TIME...MOT...LOC 2156Z 246DEG 42KT 3418 8738
$$
61113
WWUS54 KBMX 022208
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
408 PM CST FRI MAR 2 2012
ALC133-022230-
/O.CON.KBMX.SV.W.0030.000000T0000Z-120302T2230Z/
WINSTON AL-
408 PM CST FRI MAR 2 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
WINSTON COUNTY UNTIL 430 PM CST...
AT 407 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
MORELAND...OR 9 MILES NORTHWEST OF ARLEY...MOVING EAST AT 40 MPH.
LOCATIONS IMPACTED INCLUDE...
BRUSHY LAKE...ADDISON...INMANFIELD...NESMITH...ADDISON MUNICIPAL
AIRPORT...ADDISON TOWN HALL AND UPSHAW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
&&
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3416 8711 3415 8734 3425 8738 3430 8731
3430 8710
TIME...MOT...LOC 2209Z 248DEG 34KT 3421 8726
$$
61What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 2, 2:53 PM CST, 54 minutes earlier.
Area forecast discussion, Mar 2, 2:53 PM CST, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 253 PM CST FRI MAR 2 2012 .DISCUSSION... AS OF EARLY THIS AFTERNOON CONVECTION HAS BEEN OCCURRING ACROSS PORTIONS OF NORTH ALABAMA...EASTERN MISSISSIPPI AND WESTERN TENNESSEE. THESE STORMS ARE FORMING WELL AHEAD OF A COLD FRONT THAT IS CURRENTLY LOCATED ALONG THE MISSISSIPPI RIVER. THESE THUNDERSTORMS ARE FORMING IN A MOIST AND UNSTABLE BOUNDARY LAYER WITH TEMPERATURES TODAY RISING UP INTO THE UPPER 70S AND LOWER 80S. THE SOUNDING FROM BMX AT 18Z INDICATED NEARLY 1400 J/KG OF CAPE WITH NO CAP TO LIMIT CONVECTION FROM FORMING THIS AFTERNOON AND EVENING. WINDS ARE CURRENTLY SOUTHWEST ACROSS CENTRAL ALABAMA AHEAD OF THE APPROACHING FRONT WILL CONTINUE TO MONITOR LOW LEVEL WIND FIELDS ANY BACKING OF THE WINDS OVER THE NEXT FEW HOURS COULD INCREASE THE LIKELIHOOD FOR TORNADIC SUPERCELLS. NEAR SUNSET THE LOW LEVEL WINDS FIELDS BECOME MORE UNIDIRECTIONAL AS A SQUALL LINE FORMS ACROSS CENTRAL ALABAMA. LATEST MODELS MOVE THE COLD FRONT THROUGH CENTRAL ALABAMA BY 18Z SATURDAY. A FEW SHOWERS COULD LINGER BEHIND THE FRONT INTO SATURDAY NIGHT AND SUNDAY MORNING OVER PORTIONS OF SOUTHEASTERN ALABAMA AS ANOTHER SHORTWAVE TROUGH MOVES THROUGH THE SOUTHEASTERN U.S. STRONG COLD AIR ADVECTION AND CLEARING BEHIND THE FRONT WILL PUSH TEMPERATURES INTO THE 30S ACROSS THE CENTRAL ALABAMA SATURDAY NIGHT INTO SUNDAY MORNING. AS THE STRONG UPPER LEVEL JET EJECTS NORTHEAST...HEIGHT RISES WILL OCCUR ACROSS THE SOUTHEASTERN U.S. WITH UPPER LEVEL RIDGING BUILDING LATE WEEKEND AND INTO EARLY NEXT WEEK. THIS PATTERN WILL LEAD TO TEMPERATURES NEAR NORMAL FOR THIS TIME OF YEAR WITH LOWS IN THE UPPER 30 AND LOWER 40S AND HIGHS IN THE UPPER 60S AND LOWER 70S. MODELS DIFFER ON WHEN THE NEXT SYSTEM WILL IMPACT THE SOUTHEASTERN U.S. WITH THE GFS SHOWING A MORE PROGRESSIVE UPPER LEVEL WAVE THAT WOULD IMPACT THE REGION ON WEDNESDAY. WHILE THE ECMWF HAS A MUCH SLOWER SYSTEM AS THE UPPER LEVEL LOW CLOSES OFF OVER THE DESERT SOUTHWEST AND SLOWLY PROGRESSES EASTWARD BRINGING PRECIPITATION CHANCES ON FRIDAY. WILL CONTINUE TO MONITOR MODEL TRENDS FOR PRECIPITATION CHANCES MID TO LATE NEXT WEEK. ANDERSON && .AVIATION... 18Z TAF DISCUSSION. CEILINGS RISING TO VFR THIS AFTERNOON. WINDS FROM THE SOUTH AND GUSTY TO NEAR 25 KTS AHEAD OF AN APPROACHING STORM SYSTEM. LATE THIS AFTERNOON AND INTO THE EVENING...SCATTERED THUNDERSTORMS WILL DEVELOP AHEAD OF A SQUALL LINE. AT THIS POINT...THE HEAVIEST RAINFALL AND THUNDERSTORMS SHOULD FALL BETWEEN 23Z AND 06Z ACROSS THE NORTH...AND IN THE EARLY MORNING HOURS NEAR MGM AND TOI. TIMING WILL HAVE TO BE ADJUSTED AS THE ACTUAL STORMS BEGIN TO DEVELOP. AFTER THE MAIN CONVECTIVE LINE PUSHES THROUGH...STEADY LIGHT RAIN IS EXPECTED THROUGH MUCH OF THE MID MORNING HOURS WITH SOME IMPROVING CONDITIONS TO VFR POSSIBLE ACROSS THE NORTH BY LATE MORNING. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 46 53 33 58 38 / 100 30 10 10 10 ANNISTON 49 54 34 58 41 / 100 30 10 10 10 BIRMINGHAM 47 54 35 58 43 / 100 30 10 10 10 TUSCALOOSA 47 55 35 61 42 / 100 20 10 10 10 CALERA 49 54 35 59 43 / 100 30 10 10 10 AUBURN 57 60 36 59 41 / 80 60 30 10 10 MONTGOMERY 55 61 37 62 42 / 90 60 20 10 10 TROY 61 62 36 61 41 / 60 80 30 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR ALL OF CENTRAL ALABAMA. && 05/05/88
Hazardous weather outlook, Mar 2, 6:24 AM CST, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 624 AM CST FRI MAR 2 2012 ALZ011>015-017>050-031230- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 624 AM CST FRI MAR 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS NORTHWEST CENTRAL ALABAMA AHEAD OF AND ALONG A STRONG COLD FRONT...AND CONTINUE THROUGH EARLY SATURDAY MORNING ACROSS THE SOUTHEAST. ALL SEVERE WEATHER MODES WILL BE POSSIBLE...INCLUDING DAMAGING STRAIGHT LINE WINDS...TORNADOES...LARGE HAIL...AND FLASH FLOODING. THE HIGHEST THREAT AREA FOR TORNADOES WILL BE ALONG AND NORTH OF INTERSTATE 20. THE SEVERE THREAT WILL END EARLY SATURDAY MORNING AS THE FRONT EXITS TO THE SOUTHEAST. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THROUGH EARLY SATURDAY MORNING...SEVERE THUNDERSTORMS WILL BE POSSIBLE SOUTH OF THE INTERSTATE 85 CORRIDOR...AHEAD OF AND ALONG A STRONG COLD FRONT EXITING SOUTHEAST CENTRAL ALABAMA. ALL SEVERE WEATHER MODES WILL BE POSSIBLE...INCLUDING DAMAGING STRAIGHT LINE WINDS...LARGE HAIL...ISOLATED TORNADOES...AND FLASH FLOODING. A DRY AIRMASS WILL SPREAD ACROSS CENTRAL ALABAMA NEXT WEEK RESULTING IN LOW RELATIVE HUMIDITY VALUES AND POSSIBLE CRITICAL FIRE WEATHER CONDITIONS TUESDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL LIKELY BE NEEDED THIS AFTERNOON THROUGH EARLY SATURDAY MORNING.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 2, 4:53 AM CST | Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 13 hr |
| Mar 2, 2:46 PM CST | Severe Thunderstorm Warning | BMX | Marion | 44 min |
| Mar 2, 2:59 PM CST | Severe Thunderstorm Warning | BMX | Lamar, Pickens | 46 min |
| Mar 2, 3:26 PM CST | Severe Thunderstorm Warning | BMX | Fayette, Pickens, Tuscaloosa | 49 min |
| Mar 2, 3:38 PM CST | Severe Thunderstorm Warning | BMX | Lamar, Marion | 52 min |
| Mar 2, 4:05 PM CST | Severe Thunderstorm Warning | BMX | Fayette, Jefferson, Tuscaloosa, Walker | 40 min |
| Mar 2, 4:16 PM CST | Severe Thunderstorm Warning | BMX | Walker | 44 min |
| Mar 2, 4:23 PM CST | Severe Thunderstorm Warning | BMX | Marion, Winston | 31 min |
| Mar 2, 4:39 PM CST | Severe Thunderstorm Warning | BMX | Jefferson, Walker | 53 min |
| Mar 2, 4:46 PM CST | Severe Thunderstorm Warning | BMX | Blount | 48 min |
| Mar 2, 4:53 PM CST | Severe Thunderstorm Warning | BMX | Marengo | 52 min |
| Mar 2, 5:16 PM CST | Severe Thunderstorm Warning | BMX | Blount, Jefferson, St. Clair | 44 min |
| Mar 2, 5:43 PM CST | Tornado Warning | BMX | Lowndes | 47 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.